Nebraska, 2004

Damaging Wind in Nebraska, August 1, 2004

August 1, 2004 · NWS LBF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 12:57 PM CST, 12 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 12:57 PM CST, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
157 PM CDT SAT JUL 31 2004

...FORECAST FOCUS WITH BE TEMPERATURES AS HEAT WAVE SETS IN AND
SMALL POPS TOMORROW EVENING...

.DISCUSSION...
THE CAP WEAKENING ACROSS NW ZONES THIS AFTERNOON.  WILL PROBABLY ADD
ISOLD TSRA ACROSS NRN ZONES AS THE DRYLINE BULGES EAST.  SATELLITE
ALSO SUGGESTS A WEAK WAVE MOVING THROUGH THE CNTL ROCKIES THIS
AFTERNOON.

OTHERWISE THE FCST QUICKLY SHIFTS TO THE ONGOING HEATWAVE. THE
ETA/AVN CLEARLY INDICATE ONLY ISOLD POPS WILL BE NEEDED AS THE 12C
700MB TEMPERATURE HOLDS SAFELY NORTH AND EAST OF THE FCST AREA.

TEMPS FCST IS A HEDGE ON GUIDANCE AS SIGNIFICANT RAINFALL HAS BEEN
ACCUMULATED OVER THE LAST 2 MONTHS.  NRN ZONES ARE STILL DRY HOWEVER
SO TEMPS HAVE BEEN BUMPED UP TOWARD THE ETA 2M VALUES THERE.  SRN
ZONES TEMPS HAVE BEEN MARKED DOWN AT OR BELOW GUIDANCE UNTIL THE
GROUND DRIES OUT. I WOULD BE SURPRISED TO SEE LBF REACH 100F THE NEXT
3 DAYS.  MONDAY MIGHT BE THE HOTTEST DAY AS WINDS ARE WESTERLY SFC
TO 450MB AND DEEP VERTICAL MIXING IS INDICATED IN THE ETA MODEL
SOUNDINGS.

WEDS-FRI...GFS SHOWS BACK DOOR FRONT MOVING IN AND THEN AN UPPER LOW
SWINGING INTO SRN CANADA SUGGESTING COOLER WEATHER. MAYBE.

 &&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 31, 7:49 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT SAT JUL 31 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-011030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
849 PM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT MAINLY EAST OF A
LINE FROM AINSWORTH IN BROWN COUNTY...TO BRADY IN LINCOLN
COUNTY...AND CURTIS IN FRONTIER COUNTY. AN UPPER LEVEL DISTURBANCE TO
MOVE EAST WILL CONTINUE TO GENERATE LIFT...BUT LIMITED MOISTURE IN
THE LOWER LAYERS ACROSS THE WEST WILL REDUCE STORM DEVELOPMENT
POTENTIAL. ALTHOUGH HIGH BASED THUNDERSTORMS THAT DO MOVE ACROSS WILL
BE MOVING INTO A MORE FAVORABLE MOISTURE REGIME WHILE MOVING EAST.
THUNDERSTORMS THAT DO FORM FOR THE REST OF TONIGHT ARE EXPECTED TO BE
HIGH BASED THUNDERSTORMS THAT WILL PRESENT THE POTENTIAL FOR STRONG
WIND GUSTS...HOWEVER NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY THAT DROPS SOUTHEAST ON SUNDAY WILL BECOME SEMI
STATIONARY...AND SEEMINGLY A PERMANENT FEATURE THROUGH FRIDAY AS IT
MOVES SOUTHEAST SLOWLY THROUGH WEDNESDAY...THEN BACKS WEST TO THE
HIGH PLAINS. AN UPPER RIDGE BUILDING IN THE WEST WILL BRING A WARMING
TREND THAT WILL PUSH DAYTIME TEMPERATURES TOWARD THE CENTURY MARK IN
SOME LOCALES...AND ABOVE NORMAL READINGS. ON WEDNESDAY THE BOUNDARY
IS EXPECTED TO PUSH SOUTH INTO KANSAS WITH TEMPERATURES TO THEN
RETURN TO MORE NORMAL READINGS...IN THE UPPER 80S...WITH A SLIGHT
CHANCE FOR THUNDERSTORMS.

THURSDAY NIGHT THROUGH FRIDAY THE UPPER RIDGE WILL BUILD EAST AS A
STRONG UPPER LEVEL SYSTEM MOVES INLAND ACROSS THE NORTHEAST PACIFIC.
FRIDAY THE BOUNDARY ON THE HIGH PLAINS WILL ORGANIZE AND MOVE EAST
ACROSS THE OUTLOOK AREA... WITH A SLIGHT CHANCE FOR THUNDERSTORMS IN
PORTIONS OF NORTH CENTRAL NEBRASKA.

MOISTURE AVAILABILITY WILL BE LIMITED DURING THIS PERIOD AND WITH
WARMING TEMPERATURES ALOFT...THE POTENTIAL FOR STORM DEVELOPMENT WILL
BE REDUCED WITH NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TLK

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holt

When
August 1, 1:15 AM CST
Where
Holt County, 9 mi S of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.400, -98.967

Several large branches were broken off by the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412943.